Tornadoes · United States · Kansas · 2007

EF0 tornado, Byers to Iuka, Kansas, May 5, 2007

From Byers to Iuka, this EF0 tornado ran 1.4 miles across Pratt County on May 5, 2007, touching down at 4:48 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 5, 2007
Touchdown
4:48 PM CDT (21:48 UTC)
Lifted
4:51 PM CDT (21:51 UTC)
On the ground
3 minutes
Path length
1.4 miles (2.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Pratt County
Touchdown point
37.730, -98.858
Lift-off point
37.750, -98.850
Record number
0705051548-01

What the Weather Service recorded

Unbelievably, an outbreak of tornadoes, some very large in size, raked the earth in basically the same area as the day before when Greensburg was nearly completely leveled. Although some of the tornadoes were large and apparently very strong, there was no loss of life on this day. A National Weather Service assessment team was in an area about 30 minutes before a tornado moved through. They also saw one tornado during the storm survey of damage that was produced the day before.

No damage was reported or found by a subsequent survey.

This tornado did EF1 damage to trees and a pivot irrigation sprinkler before moving into Stafford county at 1601 CST.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS DDC issued a tornado warning for this county at 21:38 UTC, 10 minutes before the tornado touched down, in force until 22:15 UTC.

The county was under a tornado watch, issued at 17:15 UTC and running to 02:12 UTC.

Issued (UTC)ExpiredProductOffice
03:54 UTC04:17 UTCTornado WarningDDC
15:08 UTC00:00 UTCWind AdvisoryDDC
17:15 UTC02:12 UTCTornado WatchDDC
21:16 UTC22:00 UTCSevere Thunderstorm WarningDDC
21:38 UTC22:15 UTCTornado WarningDDC
21:58 UTC22:12 UTCTornado WarningDDC
00:29 UTC00:34 UTCSevere Thunderstorm WarningDDC
00:30 UTC01:00 UTCTornado WarningDDC
00:31 UTC00:48 UTCTornado WarningDDC
02:12 UTC08:10 UTCTornado WatchDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 5, 1:39 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 5, 1:39 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
139 PM CDT SAT MAY 5 2007

.DISCUSSION...

DAYS 1-2...

A VERY BUSY DAY WITH SEVERE WEATHER ALREADY ONGOING, SO DISCUSSION
WILL BE BRIEF TODAY.

SURFACE ANALYSIS AT 17Z SHOWS WHAT IS NOW A WELL DEFINED DRYLINE
THAT STRETCHES FROM NORTH TO SOUTH BETWEEN GARDEN CITY AND DODGE
CITY. EARLIER THIS MORNING THERE WERE 2 DRYLINES BUT THEY HAVE NOW
MERGED. STORMS ARE ALREADY DEVELOPING IN A WEAKLY CAPPED VERY
UNSTABLE ENVIRONMENT OVER SOUTHWEST KANSAS. THE HAVILAND PROFILER
SHOWS 70 KTS OF FLOW AT 500MB OUT OF THE SOUTHWEST AND A 40KT
WIND OUT OF THE SOUTH AT 850MB. THE 12Z SOUNDING WAS A CLASSIC
LOADED GUN SOUNDING WITH A DEEP LAYER OF MOISTURE AND VERY STEEP
LAPSE RATES JUST ABOVE A WEAK CAP. TEMPERATURES IN THE 700-500MB
LAYER SHOULD CONTINUE TO COOL AS THE UPPER TROUGH GRADUALLY SHIFTS
EAST AND THIS IS ALSO CONTRIBUTING TO A REMOVAL OF THE CAP SO
EARLY IN THE DAY. SEVERAL PIECES OF ENERGY ARE ROTATING AROUND THE
BASE OF THE LONGWAVE TROUGH. THE FIRST PIECE IS EJECTING RAPIDLY
NORTHEAST INTO SOUTHWEST NEBRASKA WITH ANOTHER TRAILING PIECE OF
ENERGY MOVING EAST ACROSS NORTHERN NEW MEXICO. THE SHORT TERM
MODELS AGREE THAT THE DRYLINE SHOULD RETREAT BACK TO THE WEST
LATER ON THIS AFTERNOON AND INTO THE EVENING. STORMS COULD FIRE
ALONG THIS DRYLINE AT ANY TIME, ESPECIALLY AS THE SECOND PIECE OF
ENERGY EJECTS OUT INTO THE HIGH PLAINS. DID NOT MAKE MUCH
ADJUSTMENT TO POPS BUT DID BACK THE HIGHER POPS WEST SOME.

THE SURFACE COLD FRONT SHOULD BEGIN TO MAKE SOME EASTWARD PROGRESS
INTO WESTERN KANSAS ON SUNDAY AS THAT SECOND JET STREAK/VORT MAX EJECTS
NORTHEAST ACROSS THE PLAINS TONIGHT. ANOTHER ROUND OF STORMS IS
LIKELY FOR SOUTHWEST KANSAS NEAR AND AHEAD OF THE FRONT WHICH WILL
LIE ACROSS CENTRAL PORTIONS OF THE CWA. THE THREAT FOR TORNADOES
IS NOT AS CERTAIN AS IN EARLIER DAYS AS UNCERTAINTIES EXIST
REGARDING CONVECTIVE MODE (POSSIBLY MORE LINEAR) AND AIRMASS
INSTABILITY WITH CONVECTIVE DEBRIS TENDING TO KEEP THINGS COOLER.
HOWEVER, WILL CONTINUE TO MENTION SEVERE IN THE GRIDS.

THE FRONT FINALLY SLIDES TO THE SOUTH AND EAST ON MONDAY WITH THE
BEST CHCS FOR STORMS FINALLY BEING OUT OF MY CWA. HOWEVER, AS THE
MAIN TROUGH LIFTS OUT TOWARD MONDAY NIGHT AND TUESDAY, THIS SHOULD
ENHANCE LIFT NORTH OF THE FRONTAL BOUNDARY AND GENERATE PRECIP
WITH THE BEST CHCS BEING OVER MY SOUTHEASTERN COUNTIES. THE UKMET
IS THE LEAST AGGRESSIVE WITH THE PRECIP UNTIL ABOUT MONDAY NIGHT
SO I KEPT POPS A BIT LOWER FOR MONDAY AS COOLER MORE STABLE AIR
MAKES ITS WAY INTO WESTERN KANSAS.

LACY

DAYS 3-7...

NO CHANGES MADE TO THE EXTENDED FORECAST.  POPULATED DAYS 7-8 WITH
HPC GUIDANCE.  TOO MUCH GOING ON WITH THE PRESENT WEATHER TO DEVOTE
MUCH EFFORT INTO THE EXTENDED.

BURKE

&&

.AVIATION...

ICT DOING AVIATION BACK UP FOR DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  72  55  71 /  70  60  50  30
GCK  57  68  51  70 /  50  50  40  20
EHA  53  65  50  68 /  20  40  30  20
LBL  58  69  51  70 /  40  50  40  30
HYS  65  73  56  73 /  70  70  60  20
P28  68  77  60  74 /  70  70  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ030-031-043>046-
062>066-075>081-085>090.

&&

FN27/12/99
Hazardous weather outlook, May 5, 3:20 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT SAT MAY 5 2007

KSZ030-031-043>046-063>066-076>081-086>090-052200-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
320 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT...

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT...

A DRYLINE IS NEARLY STATIONARY ALONG A LINE FROM TREGO CENTER TO
DODGE CITY TO AROUND 8 MILES WEST OF ENGLEWOOD THIS AFTERNOON.
STORMS HAVE DEVELOPED AND WILL CONTINUE TO DEVELOP ALONG AND AHEAD
OF THIS BOUNDARY FOR THE REMAINDER OF THE AFTERNOON. LARGE HAIL,
DAMAGING WINDS, AND ISOLATED STRONG TORNADOES WILL BE THE PRIMARY
HAZARDS.

THE DRYLINE IS FORECAST TO RETREAT WESTWARD THIS EVENING AND WILL
EXTEND ALONG A LINE FROM SCOTT CITY TO GARDEN CITY TO LIBERAL THIS
EVENING. THE THREAT FOR LARGE HAIL, DAMAGING WINDS, AND ISOLATED
TORNADOES WILL EXPAND WEST TO INCLUDE THE GARDEN CITY, SCOTT CITY,
AND LIBERAL AREAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

ANOTHER RISK OF STRONG TO SEVERE THUNDERSTORMS IS PROBABLE AGAIN
SUNDAY AND SUNDAY NIGHT AS A COLD FRONT ADVANCES INTO WESTERN
KANSAS. THE PRIMARY HAZARDS ARE LARGE HAIL, DAMAGING WINDS, AND A
FEW ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT FOR SEVERE
WEATHER SPOTTING AND REPORTS ALONG AND EAST OF A SCOTT CITY TO
GARDEN CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ062-075-085-052200-
GRANT-KEARNY-STEVENS-
320 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT...

THE DRYLINE SHOULD FOR THE MOST PART STAY EAST OF GRANT, KEARNY, AND
STEVENS COUNTIES THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM
DEVELOPMENT SHOULD THEREFORE BE EAST OF THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT ON SUNDAY
WHICH SHOULD MOVE EAST OF GRANT, KEARNY, AND STEVENS COUNTIES BY
AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED ALONG AND WEST OF A LAKIN TO
HUGOTON LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-074-084-052200-
HAMILTON-MORTON-STANTON-
320 PM CDT (220 PM MDT) SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY MORNING ALONG A
COLD FRONT AS IT ADVANCES EAST INTO WESTERN KANSAS. BY AFTERNOON,
THE FRONT SHOULD BE EAST OF HAMILTON, MORTON, AND STANTON COUNTIES.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS HAMILTON, MORTON, AND STANTON COUNTIES.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

LACY

In the hours before

Local storm report, May 5, 3:26 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 S SITKA               37.13N 99.65W
05/05/2007  E0.88 INCH       CLARK              KS   TRAINED SPOTTER

            DIME TO NICKLE SIZED HAIL

&&

MB
Local storm report, May 5, 3:44 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             11 N ELLIS              39.10N 99.56W
05/04/2007  E0.75 INCH       ELLIS              KS   PUBLIC

0915 PM     HAIL             11 NE OGALLAH           39.09N 99.58W
05/04/2007  E1.00 INCH       TREGO              KS   PUBLIC

1105 PM     HAIL             11 SSE OGALLAH          38.83N 99.65W
05/04/2007  E1.00 INCH       TREGO              KS   PUBLIC

&&

GERARD
Local storm report, May 5, 4:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
412 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 E BELLEFONT           37.88N 99.58W
05/05/2007  E0.75 INCH       FORD               KS   PUBLIC

&&

LACY
Local storm report, May 5, 4:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             3 S ENSIGN              37.61N 100.23W
05/05/2007  E0.75 INCH       GRAY               KS   TRAINED SPOTTER

&&

GERARD
Local storm report, May 5, 4:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             CULLISON                37.63N 98.91W
05/05/2007  E1.00 INCH       PRATT              KS   TRAINED SPOTTER

&&

UMSCHEID
Local storm report, May 5, 4:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
439 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             3 N JETMORE             38.13N 99.89W
05/05/2007  E0.75 INCH       HODGEMAN           KS   TRAINED SPOTTER

0120 PM     HAIL             5 E MINNEOLA            37.44N 99.92W
05/05/2007  E1.00 INCH       CLARK              KS   PUBLIC

0125 PM     HAIL             20 SE TREGO CENTER      38.67N 99.64W
05/05/2007  E0.75 INCH       NESS               KS   PUBLIC

0130 PM     HAIL             7 NE ENGLEWOOD          37.11N 99.90W
05/05/2007  E1.00 INCH       CLARK              KS   TRAINED SPOTTER

0145 PM     HAIL             1 W BLOOM               37.48N 99.90W
05/05/2007  E1.00 INCH       FORD               KS   TRAINED SPOTTER

0145 PM     HAIL             ASHLAND                 37.19N 99.77W
05/05/2007  E0.75 INCH       CLARK              KS   TRAINED SPOTTER

0150 PM     HAIL             7 SSW YOCEMENTO         38.81N 99.47W
05/05/2007  E0.88 INCH       ELLIS              KS   PUBLIC

0205 PM     HAIL             8 NNE HANSTON           38.23N 99.66W
05/05/2007  E0.75 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

UMSCHEID

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.8 hours before the tornado, 92 km from the path. May 5, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3496 joules per kilogram, CIN -12, lifted condensation level 681 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 292 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3496 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
3727 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
6.3
Supercell composite
22.7
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

2.2 hours after it, 92 km from the path. May 6, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 981 joules per kilogram, CIN -2, lifted condensation level 1826 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
2270 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
8.8 K/km

Open this sounding in Storm Lab

The surface observations

Pratt (PTT), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:50 UTC75.262.6170° 16 kt231001.4
20:10 UTC75.264.4170° 16 kt211001.7VCTS
20:30 UTC75.264.4160° 15 kt231002
20:50 UTC73.462.6160° 11 kt171001.7
21:10 UTC73.464.4160° 14 kt181002
21:30 UTC73.464.4140° 11 kt1001TS
21:50 UTC75.264.4130° 18 kt241000TS
22:10 UTC78.862.6170° 20 kt301000.7VCTS
22:30 UTC78.862.6160° 17 kt291000.7TS
22:50 UTC78.862.6160° 18 kt281000.7VCTS
23:10 UTC78.862.6150° 20 kt281000.7VCTS
23:30 UTC78.864.4150° 16 kt231000.7VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 98 km away, was scanning. The volume nearest the touchdown began at 21:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:00 UTCHAIL 12 Nne LewisEdwards, KS
21:21 UTCHAIL 1CullisonPratt, KS
21:48 UTCFUNNEL CLOUD9 Nw PrattPratt, KS
21:48 UTCTORNADO4 S ByersPratt, KSBRIEF TORNADO...DEBRIS CLOUD WAS EVIDENT BELOW A FUNNEL.
22:20 UTCHAIL 15 E HudsonStafford, KSA LOT OF QUARTER SIZE HAIL WAS REPORTED
22:20 UTCTORNADO4 Sw StaffordStafford, KSBRIEF TOUCHDOWN. MULTIPLE REPORTS RECEIVED
22:22 UTCTSTM WND DMG8 W NeolaStafford, KSPOSSIBLE TORNADO DAMAGE. CENTER PIVOT IRRIGATION SPRINKLER FLIPPED AND TREE DAMAGE ACROSS ROAD.
22:30 UTCTORNADO2 Ssw StaffordStafford, KSLARGE WALL CLOUD WITH MULTIPLE VORTICES.
22:40 UTCHAIL 1.5KinsleyEdwards, KS
22:40 UTCHAIL 1.7514 Ene St. JohnStafford, KS
22:45 UTCHAIL 1KinsleyEdwards, KS
22:50 UTCTORNADO2 Se HudsonStafford, KS
23:05 UTCTORNADO2 W BelpreEdwards, KS
23:10 UTCHAIL 1.753 Se GarfieldPawnee, KS
23:12 UTCTORNADO2 N BelpreEdwards, KSWRAPPED IN RAIN
23:13 UTCHAIL 2.756 S LarnedPawnee, KSPERIODIC BRIEF FUNNELS HAVE BEEN REPORTED IN THIS AREA AS WELL. RELAYED BY PAWNEE COUNTY EM
23:25 UTCHAIL 1.75LarnedPawnee, KSIN THE TOWN.
00:15 UTCHAIL 16 W GreensburgKiowa, KS
00:15 UTCTORNADO5 Sw HavilandKiowa, KSKWCH MEDIA FROM ALONG HIGHWAY 54...BRIEF TOUCHDOWNS.
00:33 UTCHAIL 12 S TrousdaleEdwards, KS
00:39 UTCTORNADOHopewellPratt, KSDAMAGE REPORTED FROM PRATT COUNTY EM JUST EAST OF HOPEWELL. DAMAGE EXTENT UNCLEAR
00:42 UTCTORNADO1 N HopewellStafford, KSEXTENSIVE TREE DAMAGE AND ROOF BLOWN OFF A HOUSE. ROADS NEARLY IMPASSABLE DUE TO TREE DAMAGE. TIME ESTIMATE OF TORNADO PASSAGE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 5, 2007

96 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 51:21 AM CDTEF1Barton, KS5.5100$2.0 million
May 51:28 AM CDTEF1Barton, KS6.2125$57,000
May 51:46 AM CDTEF1Barton, KS5.2100$40,000
May 52:06 AM CDTEF0Ellsworth, KS0.540$13,000
May 512:23 PM CDTEF1Custer, NE20.6150$150,000
May 511:57 AM MDTEF0Logan, CO0.150
May 51:03 PM CDTEF1Custer, NE40.7220$40,000
May 52:05 PM CDTEF1Brown, NE14.3220$40,000
May 53:48 PM CDTEF0Knox, NE11.4100$10,000
May 53:57 PM CDTEF1Keya Paha, NE16.71001$100,000
May 54:31 PM CDTEF1Miner, SD0.150$2,000
May 54:33 PM CDTEF2Bon Homme, SD3.5100$50,000
May 54:35 PM CDTEF2Miner, SD1.0100$20,000
May 54:43 PM CDTEF2Bon Homme, SD4.0100$100,000
May 54:58 PM CDTEF1Saline, NE18.3400
May 54:59 PM CDTEF1Pratt, KS11.1150
May 55:00 PM CDTEF0Hutchinson, SD0.250
May 55:10 PM CDTEF0Hutchinson, SD0.150
May 55:15 PM CDTEF0Knox, NE1.5200
May 55:16 PM CDTEF1Hutchinson, SD5.0100
May 55:17 PM CDTEF0Knox, NE3.0100
May 55:20 PM CDTEF1Hanson, SD1.9100$10,000
May 55:24 PM CDTEF0Knox, NE5.3150
May 55:28 PM CDTEF1Knox, NE8.9440
May 55:36 PM CDTEF0Stafford, KS4.5100
May 55:41 PM CDTEF1Hanson, SD0.5100$10,000
May 55:43 PM CDTEF2Knox, NE5.55003$1.0 million
May 55:45 PM CDTEF0Knox, NE3.5100
May 55:50 PM CDTEF0Davison, SD3.550
May 55:52 PM CDTEF0Yankton, SD0.150
May 55:52 PM CDTEF1Yankton, SD1.01001$100,000
May 55:59 PM CDTEF2Osborne, KS7.57511$150,000
May 56:00 PM CDTEF0Edwards, KS2.475
May 56:05 PM CDTEF3Aurora, SD4.0200$300,000
May 56:09 PM CDTEF0Rice, KS0.340
May 56:15 PM CDTEF1Sanborn, SD0.5100$20,000
May 56:15 PM CDTEF0Rice, KS1.540
May 56:17 PM CDTEF2Yankton, SD0.5100$100,000
May 56:30 PM CDTEF0Gregory, SD0.150
May 56:30 PM CDTEF0Gregory, SD0.150
May 56:33 PM CDTEF0Comanche, KS1.930
May 56:35 PM CDTEF0Charles Mix, SD0.150
May 56:40 PM CDTEF1Brule, SD0.5100
May 56:45 PM CDTEF0Barton, KS0.150
May 56:54 PM CDTEF0Barton, KS0.240
May 57:01 PM CDTEF2Edwards, KS2.775
May 57:02 PM CDTEF0Kiowa, KS7.875
May 57:09 PM CDTEF0Mills, IA4.080
May 57:20 PM CDTEF0Collingsworth, TX2.8100
May 57:22 PM CDTEF2Kiowa, KS26.9880
May 57:23 PM CDTEF2Hanson, SD10.5400$60,000
May 57:26 PM CDTEF0Kiowa, KS1.350
May 57:27 PM CDTEF1Collingsworth, TX7.0200
May 57:32 PM CDTEF1Barton, KS4.0100$60,000
May 57:40 PM CDTEF0Roger Mills, OK0.8100
May 57:47 PM CDTEF1Miner, SD0.2100$10,000
May 57:47 PM CDTEF0Miner, SD0.150
May 57:50 PM CDTEF1Edwards, KS1.550
May 57:50 PM CDTEF1Fremont, IA11.3200
May 57:55 PM CDTEF0Stafford, KS1.350

All 97 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.